UK Nonlinear News, February 2002.


Mathematical Challenges in Spatial Ecology

Ever since the 1798 essay of Thomas Malthus, the study of how populations interact with the environment has involved mathematical considerations. The author surveys current progress and problems in understanding the role of space in mathematical models of populations.

Claudia Neuhaser. Mathematical Challenges in Spatial Ecology. Notices of the American Mathematical Society, Volume 48, Number 11, 1304-1314, December 2001.

Journal of Nonlinear Mathematical Physics
A quarterly journal published in print and electronically.
Price for 2002: USD 165,00

For Orders and more information please contact:

Professor Norbert Euler
Managing Editor
Journal of Nonlinear Mathematical Physics
Department of Mathematics
Lulea University of Technology
SE-971 87 Lulea
Fax: +46-920-491073

Dynamical Systems: an International Journal

Dynamical Systems (formerly known as Dynamics and Stability of Systems) appears four times a year, and publishes research papers on the theory and application of dynamical systems, including: 

Applications in the sciences and engineering, Bifurcation theory, Differential equations, Hamiltonian and Lagrangian dynamics, Hyperbolic dynamics, Ergodic theory, Invariant sets and manifolds, Topological and smooth dynamics, Random dynamical systems

There is no formal page limit for submitted manuscripts and longer manuscripts will be considered; however we strive to offer fast refereeing to short papers (of less than 8 pages in final form). The journal is available simultaneously in paper form and on-line to all subscribing individuals and institutions.

Recent and forthcoming papers include:

Vol 16-1

Essential instabilities of fronts: bifurcation and bifurcation failure (Bjorn Sanstede and Arnd Scheel)
Some formulas for Lyapunov exponents and rotation numbers in two dimensions and the stability of the harmonic oscillator and the inverted pendulum (Peter Imkeller and Christian Lederer)
New aspects in the unfolding of the nilpotent singularity of codimenension three (Freddy Dumortier, Santiago Ibanez and Hiroshi Kokubu)
Contraction in mean and transfer operators (Mark Pollicott)

Vol 16-2

Discretizing randomly perturbed circle maps (Deborah Heicklen)
Burst and spike synchronization of coupled neural cells (Jurgen Schwarz, Gerhard Dangelmayr, Andreas Stevens and Kurt Brauer)
Explicit bounds for breathers (Vesna Kadelburg)
Spatio-temporal pattern formation in a nonlocal reaction-diffusion reaction (S. A. Gourley, M. A. J. Chaplain and F. A. Davidson)
Explosion of smoothness of families from a point to everywhere for conjugacies between Markov families (F. Ferreira and A. A. Pinto)

Vol 16-3

An adaptive subdivision technique for the approximation of attractors and invariant measures: proof of convergence (O Junge)
Nonstandard reduction of noisy Duffing Van der Pol equation (Sri Namachchivaya, R Sowers and L Vedula)
On the stability of periodic orbits in lattice dynamical systems (B Fernandez and A Morante)
Relative equilibria of tethered satellite systems and their stability for very stiff tethers (M Krupa, M Schagerl, A Steindl, P Szmolyan and H Troger)
Homoclinic intersections and Mel'nikov method for perturbed sine-Gordon equation (V Rothos)

Vol 16-4

Lyapunov functions and non trivial stationary solutions of stochastic differential equations (B Schmalfuss)
The dynamics of self-referential paradoxical games (J. S. Nicolis, T. Bountis and K. Togias)
Tangencies in invariant disc packings for certain planar piecewise isometries are rare (P Ashwin and X Fu)
Oscillations, SE(2)-snakes and motion control: a study of the roller racer (P. S. Krishnaparasad and D. Tsakiris)

Vol 17-1 (to appear) 

A strange attractor in the unfolding of an orbit-flip homoclinic bifurcation (V. Naudot)
Rotation numbers for quasi-periodically forced monotone circle maps (J Stark, U Feudel, P Glendinning and A Pikovsky)
Nonlinear models of chatter (E. Stone and A. Askari)
Bifurcation of a reversible Hamiltonian from a fixed point (T. Wagenknecht)

Forthcoming papers include: 

Lyapunov function construction for nonlinear systems (S. Marinosson)
Non-holonomic Euler-Poincare equations and stability in Chalypin's Sphere (D. Schneider)


We are happy to receive submissions by email in tex, postscript or pdf formats to either of the editors-in-chief.

Peter Ashwin 
School of Mathematical Sciences 
Laver Building, 
University of Exeter 
Exeter, EX4 4QE, UK 
Tel: +44 (0)1392 263969 
Fax: +44 (0)1392 263997


Matthew Nicol 
Department of Mathematics and Statistics 
University of Surrey
Guildford GU2 7XH, UK 
Tel: +44 (0)1483 689638
Fax: +44 (0)1483 686071

Nonlinear Phenomena in Complex Systems

Nonlinear Phenomena in Complex Systems is a quarterly journal, which publishes original research papers and reviews. The primary objective of Nonlinear Phenomena in Complex Systems (NPCS) is to provide a single forum for this interdisciplinary area to strengthen links between basic and applied research, theoretical and experimental methods relating to nonlinear dynamics of complex systems encountered in the natural and social sciences. Its goal is to bring together, in one periodical, significant papers of high quality on all aspects of nonlinear dynamics, including phenomena, modelling, and complexity, thereby providing a focus and catalyst for the timely dissemination and cross-fertilization of new ideas, principles, and techniques across a broad interdisciplinary front. The scope of this international journal includes experiment, computational, and theoretical aspects of phase transitions, critical phenomena, self-organization, bifurcations, chaos, fluctuation phenomena, pattern formation, fractals and complexity in physics, mathematics, chemistry, engineering, biology, social and economic sciences and the other areas of Scientific endeavour. 

Submission of Manuscript:

Authors are requested to send both electronic and printed form to 

Prof. V. Kuvshinov
B.I. Stepanov Institute of Physics
National Academy of Sciences
68 F. Skariny Ave.
220072 Minsk, Belarus

There are no page charges for articles appearing in Nonlinear Phenomena in Complex Systems.20 offprints will be supplied free of charge.For more detailed 'Instructions for Authors' please visit: 

Obituary: Jacques-Louis Lions

Peter D. Lax, Enrico Magenes and Roger Temam have written reminiscenes of Jacques-Louis Lions (1928-2000). They appear in Notices of the American Mathematical Society, Volume 48, Number 11, December 2001, pages 1315-1321.

Special issue: International Journal of Bifurcation and Chaos - Chaos Control and Synchronization

CONTENTS May Issue 2002
EditorialGuanrong Chen
Tutorials and Reviews
1. Complex Networks: Topology, Dynamics and Synchronization
Xiao Fan Wang
2. Complexity Analysis and Control Strategy for Beam Halo-Chaos in ADS
Jin-Qing Fang, Guanrong Chen and Xiao-Shu Luo
3. Analytical Criteria for Local Activity of Two-Port CNN with Three and Four State Variables and Applications
Lequan Min and Na Yu
4. Analyzing Displacement Term's Memory Effect in a van der Pol Type Boundary Condition to Prove Chaotic Vibration of the Wave equation
Goong Chen, Sze-Bi Hsu and Tingwen Huang
5. Synchronization and Decoding Interspike Intervals
Seung Kee Han, Won Sup Kim, and Hyungtae Kook
6. Dynamical Analysis of a New Chaotic Attractor
Jinhu Lu, Guanrong Chen and Suochun Zhang
7. Chaotic Phase Shift Keying in Delayed Chaotic Anticontrol Systems
Hongtao Lu and Wallace K.S. Tang
8. Optimum Correlator-Type Receiver Design For CSK Communication Systems
Francis C.M. Lau and Chi K. Tse
9. Local Reduction of Fold Bifurcation Relevant to Voltage Collapse in an Electric Power
Cao Guo-yun and Chen Chen
10. Delayed Feedback Control with a Minimal-Order Observer for Stabilization of Chaotic Discrete-Time Systems
Shigeru Yamamoto, Toru Hino and Toshimitsu Ushio
11. Time Delayed Repetitive Learning Control for Chaotic Systems
Yanxing Song, Xinghuo Yu, Guanrong Chen, Jian-Xin Xu and Yu-Ping Tian
12. Delayed Feedback Control with State Predictor for Continuous-time Chaotic Systems
Hiroyuki Nakajima
13. Recovering State Trajectories from Output Measurements and Dynamic Models: A Computational Complexity Point of View
Iven Mareels
14. Uncertain Chaotic System Control via Adaptive Neural Design
Shuzhi S. Ge and Cong Wang
15. Controlling Chaos in a State-Dependent Nonlinear System
Takuji Kousaka, Tetsushi Ueta and Hiroshi Kawakami
16. Chaotifying a Continuous-Time System via Impulsive Input
Ling Yang, Guanrong Chen and Zengrong Liu
17. On the Mathematical Clarification of the Snap-Back-Repeller in High-Dimensional Systems and Chaos in a Discrete Neural Network Model
Wei Lin, Jiong Ruan and Weirui Zhao
18. Partical Measure Synchronization in Hamiltonian Systems
Xingang Wang, Haihong Li, Kai Hu and Gang Hu
19. Invariant Structure of Nonlinear Systems with Application to Chaos Control
Yufan Zheng, Cishen Zhang and Xinghuo Yu
20. On Observability of 3D Continuous-Time Autonomous Chaotic Systems Based on Scalar Output Measurement
Xiao-Song Yang
21. An Optimization Approach to Locating and Stabilizing Unstable Periodic Orbits of Chaotic Systems
Yu-Ping Tian
22. An Iteration Method for Chaotifying and Controlling Dynamical Systems
Maoyin Chen and Zhengzhi Han
23. Impulsive Control of Chaotic System
Xinzhi Liu and Kok Lay Teo
24. On Impulsive Control and Its Application to Chen's Chaotic System
Zhi-Hong Guan, Rui-Quan Liao, Feng Zhou, and Hua O. Wang
25. Bifurcation and Chaos of Synchronized Sates in Oscillators with Hard Characteristics and State Coupling
Hiroyuki Kitajima and Hiroshi Kawakami
26. Analysis of a Quantized Chaotic System
Hiroyuki Torikai and Toshimichi Saito
27. An Open-Plus-Closed-Loop Approach to Synchronization of Chaotic and Hyperchaotic Maps
Li-Qun Chen and Yan-Zhu Liu

Source: Guanrong (Ron) Chen (

Special issue Journal of Nonlinear Mathematical Physics - Integrable Systems

Proceedings of the Special Session on Integrable Systems of the First Joint Meeting of the American Mathematical Society and the Hong Kong Mathematical Society: Recent Advances in Integrable Systems EDITORS: Wen-Xiu Ma, Peter J. Olver, Min Yan and Jishan Hu
PRICE (Hardback):
USD 90,00 (Plus Postage) for orders received before February 2002.
USD 120,00 (Plus Postage) for orders received after 30 January 2002.

For Orders and more information please contact:

Professor Norbert Euler
Managing Editor
Journal of Nonlinear Mathematical Physics
Department of Mathematics
Lulea University of Technology
SE-971 87 Lulea
Fax: +46-920-491073


Special Issue Dynamical Sytems: an International Journal - Non-smooth Dynamical Systems: theory and applications

This Special Issue intends to address the growing interest in the analysis of systems modelled by sets of non-smooth differential equations and maps. These include a wide variety of physical and engineering devices. Examples include power electronic converters, mechanical systems with impacts and friction, hybrid and relay feedback control schemes, walking mechanisms and many others. The study of discontinuous and nonsmooth systems is rapidly becoming an active research area within the dynamical systems community and deserves a wider attention. A special issue devoted to this topic is hereby proposed for the journal 'Dynamical Systems: an International Journal'.

Original research papers are solicited in the following areas:

Analysis and classification of solutions and bifurcations in non-smooth dynamical systems, Numerical analysis for the simulation of non-smooth systems, Modeling of non-smooth and discontinuous events in physical and engineering systems, Characterisation of dynamics of specific piecewise-smooth and discontinuous systems of relevance in applications.

Review papers on topics within the scope of the special issue may also be considered. Authors are welcome to submit an abstract in advance of the paper itself if they would like advice as to its suitability for this special issue.

The Guest Editors for this Special Issue will be: 
Dr. Mario di Bernardo, e-mail: 
Prof. Alan Champneys, e-mail: and 
Dr. Martin Homer, e-mail:

Contributions should be submitted electronically by sending a PDF or Postscript version of the manuscript together with the contact details of the corresponding author to Dr. Mario di Bernardo, e-mail:

All manuscripts will be subject to peer review and should be submitted by 30th April, 2002. Manuscripts will normally be no more than 20 pages long and conform to the standards as indicated on the journal website.

Special Issue IEEE Transactions on Circuits and Systems - Applications of Chaos in Modern Communication Systems

This Special Issue intends to address the growing role of nonlinear dynamics and chaos theory in modern communication systems. The focus is on those elements and/or algorithms in the transmitter-receiver chain which exploit properties of nonlinear systems and chaos. Chaotic signals are characterized by random-like behavior in the time domain, and by continuous broadband power spectrum in the frequency domain. These properties have emerged in several applications in the communication field. Chaos-based communications systems are now in a mature state of development and several possible schemes have been proposed and characterized. A crucial step towards the implementation of practical communication systems includes a good bit-error-rate (BER) performance in the presence of noise and distortion, resistance to multipath propagation, and multi-user capabilities. In these areas there has been recently a great research activity. The aim of this Special Issue is to identify those ide! as which might lead to some real engineering applications.

Original research and tutorial papers are solicited in the following areas:

The Guest Editors for this Special Issue are 
Dr. Ljupco Kocarev (
Dr. Gian Mario Maggio (
Prof. Maciej Ogorzalek (
Dr. Lou Pecora ( and  
Prof. Kung Yao ( 

Contributions for this Special Issue should be sent to:

Dr. Lou Pecora 
Code 6340, Naval Research Laboratory 
Washington, D.C. 20375-5000 U.S.A. 
Tel.: +1-202-767-6002 
Fax: +1-202-767-1697 

Manuscripts are subject to peer review and should be submitted by Feb. 15, 2001. All manuscripts should conform to the standard formats as indicated in the "Information for Authors" of the IEEE Transactions on Circuits and Systems (

Submission Form: Hard copy or electronic form (.pdf only) are acceptable with electronic form (.pdf only) preferred.

For more information see the Editor's web site: 


Table of Conents: Nonlinearity Volume 15(1), January 2002

Nonlinearity, 15(1), January 2002
Cover Illustration
C1 cAMP waves in Dictyostelium territories
K J Lee, R E Goldstein and E C Cox
Invited Article
R1 Time-reversed acoustics in random media and in chaotic cavities
M Fink and J de Rosny
1 Unidirectionally coupled interval maps: between dynamics and statistical mechanics
G Keller and R Zweimuller
25 Periodic orbit theory applied to a chaotically oscillating gas bubble in water
G Simon, P Cvitanovic, M T Levinsen, I Csabai and A Horvath
45 Many-body symbolic dynamics of a classical oscillator chain
M Znidaric and T Prosen
65 Parabolic maps with spin: generic spectral statistics with non-mixing classical limit
G Haag and S Keppeler
89 C0 generic properties of stable and unstable sets of diffeomorphisms
J R Hertz
115 Consecutive quasi-collisions in the planar circular RTBP
J Font, A Nunes and C Simo
143 Point vortices on the sphere: a case with opposite vorticities
F Laurent-Polz
173 Fast diffusion equation with critical Sobolev exponent in a ball
V A Galaktionov and J R King
189 Quantization dimension for conformal iterated function systems
L J Lindsay and R D Mauldin
201 One-dimensional reduced semiconductor equations for an asymmetric two-piece doping function
R Lui and P Schultz

<< Move to UK Nonlinear News Issue 27 Index Page.
Last Updated: 5 February 2002.